Osteoarthritis self-care

General Information

Osteoarthritis is the most common form of arthritis, with the average age of onset at 45 years. Almost half of those aged over 60 years, and almost everyone over 80, will develop osteoarthritis.

Osteoarthritis develops gradually from the breakdown of parts of your joints. In a healthy joint, a firm rubbery material called cartilage covers the end of each bone. This allows your joints to move smoothly and easily. In osteoarthritis the cartilage becomes damaged and starts to wear away. This makes your joints painful and stiff.

Weight-bearing joints such as your knees, hips, feet and spine are most commonly affected by osteoarthritis, but it also affects hands.

Osteoarthritis is more common in women (especially after menopause) than in men. It is more likely to develop in people who are overweight for long periods, since this puts more stress on the weight-bearing joints.

Osteoarthritis was previously thought to be a result of normal wear and tear. However, it is now known that other factors are involved. These include damage to a joint earlier in life, repetitive joint use, sports such as weight lifting or a family history of osteoarthritis.

Many people are not seriously affected by osteoarthritis, but it can lead to severe pain and significant disability for some. For example, it may be difficult to climb stairs or get in and out of a car with a severely affected knee joint.

Osteoarthritis may come and go, with periods when there is very little or no pain. Some people have particular times when their pain is worse, such as in damp weather.

Symptoms

  • pain that usually gets worse when you move, and feels better if your joint is rested. This is one of the first symptoms, but as the disease gets worse, the pain may occur at rest
  • stiffness when your joint is not moved for long periods, such as overnight; this usually lasts less than thirty minutes
  • swelling when your joint is irritated and produces extra fluid
  • a popping or creaking noise (‘crepitus’) may be heard if your knees are affected
  • bony growths (‘nodes’) and can be seen on your hands

See Your Pharmacist or Medical Professional

It is best to see your doctor if you think you have osteoarthritis; this will help you manage it as well as possible and minimise long-term effects.

Also see a healthcare professional if:

  • your pain is severe or interferes with movement
  • you have had a recent accident, such as a fall
  • your joint is red and swollen or there is a burning pain
  • you feel generally unwell, as well as having joint pain
  • the pain began very suddenly
  • the pain gets worse or continues after 2 or 3 days, despite taking pain medicine

Treatment Tips

  • try to keep to a healthy bodyweight
  • gentle exercise or physiotherapy can help prevent the disease from worsening and can help with pain. Low impact exercises such as swimming may be easier to achieve than high impact running
  • heat or ice packs can work well, with a towel wrapped around them to avoid burns or frostbite; they should not be applied for longer than 20 minutes each time
  • a walking stick can help reduce stress on your hips or knees
  • supportive footwear can help protect your joints; ask an orthotics expert for advice
  • special aids to help with everyday life, such as opening jars, turning on taps, putting on stockings and picking up objects are available from some pharmacies and Independent Living Centres Australia

Treatment Options

Osteoarthritis cannot be cured, but there are medicines and treatments that can help you manage pain and other symptoms.

In the long term, hip or knee joint replacement surgery may be necessary when you have severe pain or your mobility is very restricted.

Oral pain relief medicines (analgesics)

[GENERAL SALE]
e.g. paracetamol, packets of 24 or fewer (Panadol range)

[PHARMACY ONLY]
e.g. paracetamol, larger pack sizes (Panadol Osteo)

  • paracetamol is the first-line treatment for mild to moderate osteoarthritis, and is as effective as non-steroidal anti-inflammatory drugs (NSAIDs)
  • paracetamol is a safe option for most people but it is important not to take more than the recommended dose (4 g/day)
  • paracetamol is an ingredient in many cold and flu remedies, so be careful not to double dose
  • the maximum daily dose for an adult is 4 g (4000 mg), with no more than 1 g every 4 hours
  • many people find taking paracetamol regularly works better than waiting until the pain is bad and taking occasional doses

Oral NSAIDs

[GENERAL SALE]
e.g. ibuprofen, packets of 24 or fewer (Advil Tablets, Advil Liquid Caps, Nurofen range, Panafen IB, Tri-Profen)

[PHARMACY ONLY]
e.g. ibuprofen, larger pack sizes (Nurofen, Panafen IB, Rafen)

[PHARMACIST ONLY]
e.g. diclofenac (Voltaren Rapid 25)

[PRESCRIPTION ONLY]
e.g. diclofenac (Voltaren), celecoxib (Celebrex), ibuprofen (Brufen)

NSAIDs can provide good pain relief in osteoarthritis but they are not suitable for everyone. Check with your pharmacist before taking NSAIDs if you:

  • have a history of stomach problems, such as ulcers or indigestion
  • have asthma; some people with asthma find their condition is made worse by these medicines
  • have kidney problems or a heart condition
  • take other medicines
  • have an allergy to aspirin or NSAIDs
  • are pregnant or breastfeeding
  • are elderly; you may be at more risk of side effects
  • are dehydrated

Sometimes NSAIDs can cause side effects. It is important to take these products with a glass of water and food to minimise heartburn. If you develop indigestion, or unusual or increased bleeding or bruising, stop taking them and talk to your pharmacist.

Aspirin is not usually recommended for osteoarthritis because the dose required often leads to unacceptable side effects.

Combination products

[PHARMACY ONLY]
e.g. paracetamol + codeine, packets of 24 or fewer (Codalgin, Comfarol Forte, Mersyndol Day Strength, Panadeine, Panadeine Forte, Panadeine Extra, Prodeine-15, Prodeine Forte)

e.g. ibuprofen + codeine, packets of 24 or fewer (Nurofen Plus, Panafen Plus)

  • these products contain two or more ingredients that relieve pain in different ways
  • try single-ingredient products first; if these do not give adequate pain relief then try combination products
  • see warnings above relating to the individual ingredients, particularly those for ibuprofen
  • codeine may cause drowsiness and constipation; avoid alcohol and do not drive or operate machinery if you feel drowsy
  • always follow the directions on the packet and do not take more than the recommended dose

Topical NSAIDs

[GENERAL SALE]
e.g. ibuprofen (Nurofen Gel), diclofenac (Voltaren Emulgel,  Dencorub Anti-inflammatory Gel), piroxicam (Feldene Gel)

  • NSAID gels rubbed gently into your joints may be helpful for some people
  • gel medication can be absorbed into your bloodstream so it is important to check if NSAIDs are suitable for you (see warnings above under Oral NSAIDs).
  • treatment beyond 2 weeks is not recommended unless advised by a medical professional
  • do not apply to open wounds, lips or near eyes, and wash hands after use

Other topical preparations

[GENERAL SALE]
e.g. Deep Heat range, Metsal range, Finalgon, Ice Gel, Percutane Nature's Creme, Tiger Balm, Rubesal, Dencorub range, Difflam Creamn & Gel, Salonpas

  • rubbing these products onto your skin can help stimulate blood flow and create warmth, which can relieve pain and stiffness
  • do not apply heat rubs to open wounds, eyes, mouth or nose
  • heat rubs may irritate the skin; stop using them if this happens
  • massage heat rubs in for better effect, except with Finalgon
  • Finalgon is much stronger; if extreme stinging occurs, remove excess product with cooking oil or margarine, not water. Test the product on the skin first to identify any reactions

Capsaicin

[GENERAL SALE]
e.g. Zostrix

  • it may take up to 4 weeks for pain relief to be noticed
  • burning or tingling may occur briefly when this product is applied to your skin

Dietary supplements

[GENERAL SALE]
e.g. glucosamine, chondroitin

  • some clinical studies of glucosamine indicate that it may help relieve pain and preserve cartilage in certain groups of people; ask your pharmacist for more information
  • clinical studies have not demonstrated effectiveness for chondroitin, though it is relatively safe to use
  • it may take up to 4 weeks for effects to be noticed
  • if you have diabetes, ask your doctor before starting glucosamine; it may affect your blood glucose levels
  • glucosamine should be avoided by people with shellfish allergies
  • people taking warfarin should speak to their pharmacist or doctor before using these products

More Information

For more information see the link at Related Health Information below.

Availability of medicines

  • GENERAL SALE available through pharmacies and possibly other retail outlets.
  • PHARMACY ONLY available for sale through pharmacies only.
  • PHARMACIST ONLY may only be sold by a pharmacist.
  • PRESCRIPTION ONLY available only with a prescription from your doctor or other health professional.

Search myDr for Consumer Medicine Information

Last Reviewed: 3 December 2009
myDr

Online doctor

Need health advice right now?See an Australian-registered doctor on your phone
myDr

myDr

myDr provides comprehensive Australian health and medical information, images and tools covering symptoms, diseases, tests, medicines and treatments, and nutrition and fitness.